Massachusetts, 2008

Lightning Strikes in Massachusetts, June 20, 2008

June 20, 2008 · NWS BOX · 2 events in 2 counties and zones

A few isolated thunderstorms were associated with two lightning strikes that injured two people and killed another.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A few isolated thunderstorms were associated with two lightning strikes that injured two people and killed another.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 20, 12:20 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 20, 12:20 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
120 PM EDT FRI JUN 20 2008

.SYNOPSIS...
ISOLATED TO SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
EXPECTED TODAY AND SAT...BUT THE VAST MAJORITY OF THIS TIME IT WILL
BE DRY. A MORE SIGNIFICANT THREAT OF RAIN IS EXPECTED SUNDAY
AFTERNOON INTO MONDAY. DRIER AND SEASONABLE WEATHER IS EXPECTED TUE
AND WED OF NEXT WEEK FOLLOWED BY A COLD FRONT APPROACHING THU.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD POOL ALOFT HAS ALLOWED SCATTERED SHOWERS TO DEVELOP EARLY
THIS AFTERNOON.  THE FOCUS FOR THEM HAS BEEN AND SHOULD CONTINUE TO MAINLY
BE NORTHWEST OF A BOSTON TO PROVIDENCE LINE THROUGH THE REMAINDER OF
THE AFTERNOON.  INSTABILITY IS MARGINAL WITH MIXED LAYER CAPES
AROUND 500 J/KG...BUT WITH COLD POOL ALOFT WILL CONTINUE TO MENTION
ISOLATED THUNDERSTORMS.  WE ALSO CAN NOT RULE OUT A FEW REPORTS OF
SMALL HAIL BECAUSE OF THE COLD AIR ALOFT.  THE PRECIPITATION WILL BE
HIT AND MISS AND SHOULD NOT LAST THAT LONG AT A GIVEN LOCATION.
HIGH TEMPERATURES SHOULD MAINLY BE IN THE MID TO UPPER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
WATER VAPOR SATELLITE IMAGERY SHOWING MID LEVEL LOW RETREATING
FARTHER NORTH INTO QUEBEC. 0200/00Z MODELS APPEAR TO HAVE A GOOD
HANDLE ON THIS. AS A RESULT...MID LEVEL LAPSE RATES ARE NOT FAVORABLE
FOR CONVECTION THIS AFTERNOON. HOWEVER...LOW LEVEL LAPSE RATES ARE
STILL FAVORABLE. A MID LEVEL SHORTWAVE SHOULD PASS THROUGH OUR REGION
THIS MORNING...WHICH ONLY LEAVES THE HEATING OF THE DAY TO TRIGGER
CONVECTION.

AS SUCH...THINKING PULSE CONVECTION WILL BE THE MAIN FEATURE THIS
AFTERNOON. HIGH PRESSURE OFF THE EAST COAST OF THE U.S. LOOKS TO BE
MORE DOMINANT ACROSS SOUTHEAST NEW ENGLAND...SO HAVE SLIGHTLY TRIMMED
THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE EAST.

WEAK WIND FIELDS ALOFT PRESENTING A VERY MARGINAL THREAT OF SEVERE
WEATHER...BUT WITH GFS MODEL CAPES FROM 1000-1500 J/KG OUT WEST AND
WET-BULB 0C LEVEL ABOUT 7500 FT...SMALL HAIL STILL A POSSIBILITY.
CANNOT COMPLETELY RULE OUT 1 OR 2 TWO STORMS APPROACHING SEVERE
LIMITS...BUT THIS WILL BE HE EXCEPTION MORE THAN THE RULE.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. OTHERWISE...SKIES SHOULD BE PARTLY CLOUDY.
WE MAY SEE SOME PATCHY GROUND FOG DEVELOP ACROSS THE TYPICALLY PRONE
LOCATIONS AND ESPECIALLY IN AREAS THAT RECEIVE SOME PRECIPITATION
THIS AFTERNOON.

HIGH PRESSURE OFF THE COAST NUDGES FARTHER WEST SATURDAY...KEEPING
MOST OF SOUTHERN NEW ENGLAND DRY THROUGH THE DAY.

MOS GUIDANCE TEMPERATURES LOOK REASONABLE...SO STAYED CLOSE TO
CONSENSUS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A LONG WAVE TROUGH IS EXPECTED TO DROP ACROSS THE GREAT LAKES REGION
SATURDAY NIGHT AND SUNDAY WITH MOISTURE ADVECTING NORTHEAST FROM THE
GULF OF MEXICO. THE LATEST GFS AND ECMWF BOTH LIFT THE TROUGH NORTHEAST
OF THE REGION BY WEDNESDAY FOLLOWED BY A FLATTER MORE PROGRESSIVE
UPPER LEVEL FLOW DURING DAYS 6 AND 7.

TWO PERIODS OF FOCUS WITH RESPECT TO THE CHANCES OF PRECIPITATION WILL
INCLUDE SUNDAY THROUGH MONDAY AND POSSIBLY AGAIN BY THURSDAY DAY 7.

SATURDAY NIGHT...BACKED OFF A BIT ON THE TIMING OF SHOWERS AND ISOLATED
THUNDERSTORMS...HOWEVER THERE IS A DEVELOPING SOUTHERLY LOW LEVEL JET
AND SOME INCREASING ISENTROPIC LIFT EXPECTED AHEAD OF A DEVELOPING
WARM FRONT MAINLY ACROSS THE SOUTHWESTERN ZONES.

SUNDAY...MILD AND HUMID DAY WITH LOTS OF CLOUDS AND DEEP SOUTHERLY FLOW
EXPECTED. SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD DURING
THE AFTERNOON AS A WEAK SECONDARY LOW FORMS ALONG THE MID ATLANTIC
COAST...WHILE THE PRIMARY LOW TRACKS ACROSS QUEBEC. GOOD MOISTURE
CONVERGENCE EXPECTED IN ADVANCE OF THE LOW LEVEL JET WITH LIKELY POPS.

SUNDAY NIGHT...UNSETTLED CONDITIONS CONTINUE...RAIN MAY BE LOCALLY HEAVY.
SURFACE LOW TRACKS ACROSS THE REGION. PRECIPITABLE WATER VALUES RISE
NEAR 1.7 G/KG. SHOWALTER INDICES FALL TO NEAR ZERO. DECENT LOW LEVEL
CONVERGENCE AND ISENTROPIC LIFT AS A SSE LOW LEVEL JET APPROACHES.
SOME UPPER LEVEL DIVERGENCE NOTED WITH THE APPROACH OF A 80 KT SW JET
STREAK AT 250 MB.

MONDAY...COLD FRONT CROSSES THE REGION. ANOTHER WAVE OF LOW PRESSURE
IS EXPECTED TO DEVELOP ALONG THE FRONT. CONTINUED THE MENTION OF
CHANCE POPS.

TUESDAY...UPPER LEVEL TROUGH CROSSES THE AREA WITH DRY NORTHWEST FLOW
AT THE SURFACE. CONTINUED DRY FORECAST AT THIS TIME BUT AN ISOLATED
SHOWER OR THUNDERSTORM CANNOT BE RULED OUT.

WEDNESDAY AND THURSDAY...UPPER LEVEL FLOW BECOMES MORE PROGRESSIVE
WITH ANOTHER SHORT WAVE EXPECTED TO QUICKLY APPROACH FROM THE WEST.
HOWEVER THERE ARE SOME TIMING ISSUES BETWEEN THE GFS AND SLOWER ECMWF.
DECIDED TO GO WITH LOW CHANCE POPS BEGINNING WEDNESDAY NIGHT AND
CONTINUING THROUGH THURSDAY AS THE COLD FRONT APPROACHES.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS EXPECTED THE VAST MAJORITY OF THE DAY.  A SOUTHEAST
SEA BREEZE WILL AFFECT LOGAN AIRPORT THROUGH LATE AFTERNOON.
OTHERWISE...SCATTERED SHOWERS/ISOLATED THUNDERSTORMS MAINLY TO THE
NORTHWEST OF A BOSTON TO PROVIDENCE LINE MAY RESULT IN BRIEF MVFR
CONDITIONS.  PATCHY GROUND FOG SHOULD DEVELOP AGAIN TONIGHT IN THE
TYPICALLY PRONE LOCATIONS...WHICH MAY RESULT IN SOME IFR/MVFR
CONDITIONS. VFR SATURDAY.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT...VFR. LOCAL MVFR IN SCATTERED SHOWERS...THUNDERSTORMS
AND FOG PATCHES LATE SOUTH.

SUNDAY AND SUNDAY NIGHT...MORE WIDESPREAD MVFR WITH AREAS OF IFR IN
SHOWERS AND SCATTERED TSTMS.

MONDAY...VFR CONDITIONS WITH SCATTERED MVFR IN SHOWERS/TSTMS.

TUESDAY...VFR.

&&

.MARINE...
RELATIVELY LIGHT WINDS AND SEAS EXPECTED ACROSS THE COASTAL WATERS
TODAY THROUGH SATURDAY. PATCHY FOG COULD RESULT IN VISIBILITY LESS
THAN 1 MILE EARLY THIS MORNING.  ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON ACROSS THE COASTAL WATERS EAST OF CAPE ANN AND BOSTON.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SMALL CRAFT ADVISORY SEAS IN INCREASING S SWELL ACROSS THE SOUTH AND
SOUTHEAST WATERS SUNDAY NIGHT THROUGH MONDAY NIGHT. WNA SEAS LOOKED A
BIT HIGH GIVEN A DEVELOPING LOW LEVEL INVERSION...SO UNDERCUT SEAS
ACROSS THE OPEN WATERS BY A COUPLE OF FEET THROUGH TUE. SWELL EXPECTED
TO GRADUALLY DIMINISH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/STRAUSS
NEAR TERM...FRANK
SHORT TERM...BELK
LONG TERM...STRAUSS
AVIATION...FRANK/BELK/STRAUSS
MARINE...BELK/STRAUSS
Hazardous weather outlook, Jun 20, 3:14 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
414 AM EDT FRI JUN 20 2008

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-210815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-
414 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...WESTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...EASTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE AND NORTHWESTERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
POSSIBLE TODAY. THE MAIN THREAT WITH THE STRONGEST THUNDERSTORMS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL. A FEW
MARGINALLY SEVERE THUNDERSTORMS WITH DIME SIZE HAIL CAN NOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MAY AFFECT THE REGION
SUNDAY AND MONDAY WITH LOCALLY HEAVY RAINFALL. SCATTERED
THUNDERSTORMS ARE ALSO POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MAZ017>024-RIZ002>008-210815-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
414 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND
ALL OF RHODE ISLAND EXCEPT FOR THE NORTHWEST HILLS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE
TODAY. THE MAIN THREAT WITH THE STRONGEST THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MAY AFFECT THE REGION
SUNDAY AND MONDAY WITH LOCALLY HEAVY RAINFALL. SCATTERED
THUNDERSTORMS ARE ALSO POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-250-210815-
BOSTON HARBOR-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
414 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS EASTERN COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED AFTERNOON OR EVENING THUNDERSTORM IS POSSIBLE THIS
AFTERNOON. BESIDES CLOUD TO GROUND LIGHTNING...THE STRONGEST
THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGHER RISK FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>237-254-255-210815-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
414 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS SOUTHERN COASTAL
WATERS AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGHER RISK FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 12:45 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT FRI JUN 20 2008

MAZ006-007-201815-
EASTERN ESSEX MA-WESTERN ESSEX MA-
145 PM EDT FRI JUN 20 2008

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 2 MILES SOUTHWEST OF HAVERHILL...
OR ABOUT 5 MILES EAST OF SALEM...MOVING EAST AT 22 MPH.

THE THUNDERSTORM WILL BE NEAR...NEWBURY AND WEST NEWBURY BY 200 PM
EDT...NEWBURYPORT AND AMESBURY BY 210 PM EDT.

NOCERA

The radar

The Boston radar (KBOX), 93 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Essex

When
June 20, 1:35 PM EST
Where
Essex County, 0.79 mi ESE of Haverhill Arpt
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.794, -71.057

A Methuen couple hiking in a park, took shelter under a tree during a thunderstorm. They were struck by lightning. The couple was transferred to a local hospital where the husband was declared dead.

Lightning, Plymouth

When
June 20, 3:00 PM EST
Where
Plymouth County, Scituate
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.200, -70.730

A 49 year old man was walking on the beach when he was struck by lightning and knocked unconscious. His wife was with him but was unharmed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Essex2008-06-2047MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113984, 113985.